Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 230, NWS Dodge City, KS

July 14, 2007Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2007, 6:17 PM CDT for Meade County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2007, 6:17 PM CDT (23:17 UTC)
Expired
Jul 14, 2007, 7:00 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Meade County, KS

The radar

The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:40 PM CDTHAIL 111 Sse Meade, KSDURATION ABOUT 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 5:32 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 142317
SVRDDC
KSC119-150000-
/O.NEW.KDDC.SV.W.0230.070714T2317Z-070715T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT SAT JUL 14 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 700 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED OVER EAST CENTRAL MEADE COUNTY...OR 7 MILES SOUTH
  OF FOWLER...AND MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHEASTERN MEADE COUNTY.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3733 10010 3735 10030 3701 10036 3701 10010

$$

18
3 follow-up statements
000 
WWUS53 KDDC 142326
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT SAT JUL 14 2007

KSC119-150000-
/O.CON.KDDC.SV.W.0230.000000T0000Z-070715T0000Z/
MEADE KS-
626 PM CDT SAT JUL 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN MEADE COUNTY...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER EAST CENTRAL MEADE COUNTY...OR 11
MILES EAST OF MEADE STATE PARK...MOVING SOUTH AT 20 MPH.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3727 10010 3730 10030 3701 10036 3701 10010

$$

18
000 
WWUS53 KDDC 142345
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT SAT JUL 14 2007

KSC119-150000-
/O.CON.KDDC.SV.W.0230.000000T0000Z-070715T0000Z/
MEADE KS-
644 PM CDT SAT JUL 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN MEADE COUNTY...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER EAST CENTRAL MEADE COUNTY...OR 12
MILES EAST OF MEADE STATE PARK...MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHEASTERN MEADE COUNTY.

AT 640 PM THE PUBLIC REPORTED QUARTER SIZE HAIL 11 MILES SOUTH 
SOUTHEAST OF MEADE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3727 10010 3730 10030 3701 10036 3701 10010

$$

18
000 
WWUS53 KDDC 142358
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT SAT JUL 14 2007

KSC119-150008-
/O.EXP.KDDC.SV.W.0230.000000T0000Z-070715T0000Z/
MEADE KS-
658 PM CDT SAT JUL 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE COUNTY
EXPIRES AT 700 PM CDT...

THE STORM HAS EXITED THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3727 10010 3730 10030 3701 10036 3701 10010

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:56 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 14, 2:56 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT SAT JUL 14 2007

.DISCUSSION...

DAYS 1-2...

WV SATELLITE INDICATES UPPER LEVEL RIDGE OF HIGH PRESSURE IN PLACE
OVER THE WESTERN STATES INFLUENCING A NORTHWESTERLY FLOW OVER THE
CENTRAL HIGH PLAINS. AN UPPER LEVEL LOW IS LOCATED JUST OFF THE
PACIFIC NW COAST AS A STRONG (120+ KT) JET IS JUST BEGINNING TO FEED
INTO IT.

FORECAST FOCUS WILL BE CHANCES FOR THUNDERSTORMS SATURDAY NIGHT AND
TEMPERATURES SUNDAY/MONDAY.

UPPER LEVEL SHORTWAVE TROUGHS WILL CONTINUE TO CYCLE AROUND THE
DESERT SW HIGH LATE SATURDAY INTO SUNDAY. A SURFACE TROUGH/BOUNDARY
STRETCHING FROM EASTERN NEBRASKA SOUTHWEST INTO NORTHWESTERN KANSAS
WILL SLOWLY MOVE SOUTHEASTWARD SATURDAY NIGHT INTO SUNDAY MORNING.
AMPLE MOISTURE (SFC DEWPOINTS IN UPPER 50S/LOW 60S) WILL BE PRESENT
AHEAD OF THE BOUNDARY. SOME MODERATE LOW LEVEL INSTABILITY WILL BE
PRESENT DUE TO MOSTLY CLEAR SKIES HAVING ALLOWED FOR WARMER TEMPS
SATURDAY AFTERNOON. ANY THUNDERSTORM DEVELOPMENT TAKING PLACE
SATURDAY AFTERNOON WOULD BE ASSOCIATED WITH THE TROUGH AND COULD
LINGER INTO SATURDAY EVENING UNTIL JUST AFTER SUNSET.
THE GFS/NAM/UKMET ARE ALL IN GENERAL AGREEMENT SITUATING THE TROUGH
ACROSS THE SOUTHEASTERN THIRD OF THE CWA TO BEGIN THE PERIOD AT 00Z
AND DROPPING IT SOUTHEASTWARD OVERNIGHT. ALL MODELS TEND TO INDICATE
LITTLE PRECIP BUT THE RUC SEEMS TO BE HANDLING THIS AFTERNOONS
DEVELOPMENT OF SHOWERS/THUNDERSTORMS IN NORTHEASTERN NEW MEXICO
FAIRLY WELL. IT TRENDS PRECIP DEVELOPING EAST/NORTHEAST INTO
SOUTHWEST KANSAS BY THIS EVENING ALONG THE TROUGH/BOUNDARY. WILL
KEEP SLIGHT POPS IN FOR TONIGHT.

A SURFACE HIGH WILL DROP SOUTH INTO EASTERN KANSAS SUNDAY AS ANOTHER
SURFACE TROUGH DEVELOPS LEE OF THE ROCKIES. THIS WILL SET UP A LOW
LEVEL SOUTHERLY FLOW PATTERN AT 850MB THAT WILL LAST THROUGH MONDAY.
THE AREA WILL UNDERGO A SLIGHT WARMING TREND EACH DAY AS THE
SOUTHERLY FLOW BECOMES MORE SOUTHWESTERLY AT TIMES THROUGH THE
PERIOD. THIS WILL ADVECT DRIER AIR (DEWPOINTS IN THE SINGLE DIGITS)
ACROSS THE AREA.

DAYS 3-7...

THE EXISTING 3-7 GRIDS WERE JUST SMOOTHED AND EXTENDED INTO DAY 8.
THE ECMWF AND GFS BOTH KEEP AN UPPER HIGH PRESSURE RIDGE OVER THE
HIGH PLAINS THROUGH THE PERIOD.  TOOK A PEAK AT THE CANADIAN...AND
IT AGREES THAT A LARGE HIGH PRESSURE RIDGE WILL BE THE RULE.  THIS
SHOULD KEEP S.W. KANSAS HOT AND DRY THROUGH THE EXTENDED PERIOD.
DID NOT SEE ANY 850 TEMP PROGS WORTHY OF A 100F FORECAST...SO STAYED
IN THE MID TO UPPER 90S...WITH THE HOTTEST SPOTS IN THE HAYS AREA.
DID ADD A FEW 20 POPS TO THE EASTERN CWA ON DAY 8...SUNDAY JULY
22ND.  THERE IS A STRANGE/ODD SHORT WAVE COMING UP FROM THE
SOUTHWEST U.S. AT THAT TIME...KNOCKING DOWN THE RIDGE TEMPORARILY
AND MAY KICK OFF A FEW STORMS IN THE DEEPER MOISTURE.

&&

.AVIATION...

AVIATION CONDITIONS LOOK TO BE VFR TODAY.  THIS IS JUST A SLIGHT
CHANCE FOR ISOLATED THUNDERSTORMS BETWEEN 22 AND 02Z THIS EVENING
FROM A HUT TO DDC TO LBL LINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  95  66  95 /  20  10   0   0
GCK  63  95  64  96 /  20  10   0   0
EHA  63  94  65  94 /  20  10   0   0
LBL  65  94  66  95 /  20  10   0   0
HYS  65  95  67  96 /  20  10   0   0
P28  68  94  68  94 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/12/12
Hazardous weather outlook, Jul 14, 4:57 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT SAT JUL 14 2007

KSZ030-031-043>046-061>066-074>081-084>090-151000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT SAT JUL 14 2007 /357 AM MDT SAT JUL 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP AFTER 3 PM. THESE STORMS WILL
CONTAIN BRIEF HEAVY RAIN...GUSTY WINDS UP TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jul 14, 4:56 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT SAT JUL 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             E LORETTA               38.65N 99.18W
07/14/2007  E0.75 INCH       RUSH               KS   CO-OP OBSERVER

&&

UMSCHEID
Local storm report, Jul 14, 5:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT SAT JUL 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 ESE FRIEND            38.22N 100.82W
07/14/2007  E1.00 INCH       FINNEY             KS   PUBLIC

&&

UMSCHEID
Special weather statement, Jul 14, 5:58 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT SAT JUL 14 2007

KSZ087-142345-
MEADE-
558 PM CDT SAT JUL 14 2007

...SIGNIFICANT WEATHER ADVISORY FOR MEADE COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FOWLER...MOVING SOUTH AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3744 10011 3746 10032 3700 10040 3701 10010
Local storm report, Jul 14, 6:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT SAT JUL 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             2 N FOWLER              37.41N 100.20W
07/14/2007  E1.75 INCH       MEADE              KS   LAW ENFORCEMENT

            DOMINANT HAIL SIZE PENNY TO NICKEL SIZE...GOLFBALL SIZE
            WERE SPORADIC.

&&

UMSCHEID
Local storm report, Jul 14, 6:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SAT JUL 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             2 S FOWLER              37.35N 100.20W
07/14/2007  E1.75 INCH       MEADE              KS   LAW ENFORCEMENT

            DOMINANT HAIL SIZE PENNY TO NICKEL SIZE...GOLFBALL SIZE
            WERE SPORADIC.

&&

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:00 PM CDTSevere Thunderstorm WarningDDCFinney33 min
Jul 14, 5:58 PM CDTSpecial Weather StatementDDCMeade47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.